Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 207, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2020, 7:01 PM MDT for Sheridan County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 7:01 PM MDT (01:01 UTC)
- Expired
- Jul 10, 2020, 7:28 PM MDT
- In force
- 27 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
370 WUUS53 KLBF 110101 SVRLBF NEC161-110145- /O.NEW.KLBF.SV.W.0207.200711T0101Z-200711T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 701 PM MDT Fri Jul 10 2020 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Northern Sheridan County in the Panhandle of Nebraska... * Until 745 PM MDT. * At 700 PM MDT, a severe thunderstorm was located near Swett, or 10 miles southwest of Martin, moving southeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Rushville, Hay Springs, Clinton, Lone Butte, Mount Maria, Walgren Lake, Metcalf State Wildlife Management Area and Pine Ridge. This includes the following highways... Highway 20 between mile markers 77 and 102. Highway 250 between mile markers 37 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind damage with this storm will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4299 10233 4255 10218 4253 10271 4299 10277 TIME...MOT...LOC 0100Z 314DEG 36KT 4309 10191 HAIL...<.75IN WIND...60MPH $$ CDC
1 follow-up statement
537
WWUS53 KLBF 110128
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
728 PM MDT Fri Jul 10 2020
NEC161-110138-
/O.CAN.KLBF.SV.W.0207.000000T0000Z-200711T0145Z/
Sheridan NE-
728 PM MDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4299 10233 4255 10218 4253 10271 4299 10277
TIME...MOT...LOC 0127Z 314DEG 36KT 4289 10163
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:09 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 10, 6:09 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 709 PM CDT Fri Jul 10 2020 .SHORT TERM...(This evening through Saturday night) Issued at 417 PM CDT Fri Jul 10 2020 The main forecast challenges over next few days include thunderstorms (and severe potential) tonight and heat over the weekend. A vigorous area of low pressure and associated fronts and dryline, along with a mid-level shortwave, provide the focus for convection through the night. As of 20z, several rounds of storms traversed far northern Nebraska, resulting in wind damage and large hail. This evening and tonight... A rather complex scenario is unfolding regarding thunderstorm potential. The lone supercell remaining (as of 20z) is crossing from Blaine into Custer Counties. Visible satellite indicates a cumulus field over much of southwest Neb, with little change in height observed from the office. Cumulus does appear to be growing more agitated along the dryline in the panhandle, as well as stemming from the outflow boundary extending west from the supercell. Short range guidance has been handling today's event rather poorly with coverage and large discrepancies still exist for possible initiation along the dryline. The 20z LBF RAOB shows a midlevel capping inversion with MLCIN around -70 j/kg, but MLCAPE around 2000 j/kg (and MUCAPE of 4000). Should convection occur in the western Sandhills as suggested by some CAMS, the storms should easily become severe per ample instability and more than enough deep layer shear (50+ kts). Supercell will likely be the mode of choice for any activity before sundown, with the most favorable area from the panhandle into southwest Neb. The CAPE has a fat profile, and telling from previous storms today, forming large hail has not been an issue. These storms will also have a serious wind threat, as shown by 1600+ DCAPE and a well mixed layer with 40+ kts mid-level flow above that. However, further development is conditional and confidence is somewhat low, depending on cap strength. Best thinking is isolated storms at most that get carried east rather quickly with steering current and then along the LLJ nose if they still exist. More confidence exists with the second wave of convection, or a potential MCS that rolls through north central Nebraska after dark. The beginning of that setup is underway north of the Black Hills, and most guidance suggests it crosses our forecast area between 02-06z. At that time in north central Neb, there should be enough instability to support continued severe weather, although it's difficult to tell the effects from this morning's activity. Dew points have held in the 60s up north with the help of easterly surface flow. Shear definitely supports a QLCS or some other organized form of convection with forecast values pushing 60 kts. Also cannot rule out a tornado, either ahead of the main line or with it. Low level shear is maximized in the far north, but imagine LCL's lower through the evening and helicity to increase near the cool front and ahead of the LLJ. Saturday and Saturday night... Surface high pressure settles onto the northern Plains while isentropic downglide and overall subsidence resume over Nebraska. This sets up a blue sky day and a light northerly breeze. Have tempered forecast highs a smidge, mainly across the north. Very weak CAA is forecast at H85 with the northerly flow, about 2 to 3C cooler than today. Forecast max temps range from mid 80s north to lower 90s southwest. With light winds and continued mostly clear skies, temps should fall to a seasonably cool upper 50s at night. .LONG TERM...(Sunday through Friday) Issued at 417 PM CDT Fri Jul 10 2020 Sunday and beyond... The upper ridge stays parked over the southern Plains while a low wiggles through the Prairie Provinces, placing Nebraska in quasi-zonal flow. Temperatures over the next week will be similar to last week with a couple days of hot weather (highs 90s Sun, Mon, Thu) and some more moderate with highs in the 80s. After a primarily dry weekend, precip chances reappear Monday as the next surface low and associated fronts line up the High Plains. Scattered storm chances exist nearly every day, but perhaps the best chance of widespread activity (and possibly severe) comes Tuesday with the cool front passage. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 708 PM CDT Fri Jul 10 2020 Isolated thunderstorms will continue to impact portions of north central Nebraska through the evening and overnight hours. Limited impacts to aviation conditions are expected, however, any thunderstorm can create erratic and gusty winds as well as reductions in visibility. Quieter weather returns for Saturday morning as high pressure begins to build into the region. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Kulik
Hazardous weather outlook, Jul 10, 3:22 PM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 422 PM CDT Fri Jul 10 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-112130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 422 PM CDT Fri Jul 10 2020 /322 PM MDT Fri Jul 10 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms will continue to affect parts of southwest and central Nebraska through the evening. Any storm will be capable of producing large hail, damaging winds, and torrential rainfall. Additional storms are expected after sunset, primarily across north central Nebraska. Damaging winds and very heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Near daily thunderstorm chances exist Monday through Thursday, with the best chance of widespread precipitation coming late Tuesday. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather and rainfall reports to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 10, 4:47 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 10 S MASON CITY 41.08N 99.30W
07/10/2020 E60 MPH CUSTER NE TRAINED SPOTTER
LARGE COTTONWOOD TREES BENDING OVER. PEA SIZE HAIL AND
STANDING WATER ALSO REPORTED
&&
SNIVELYLocal storm report, Jul 10, 4:58 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL MASON CITY 41.22N 99.30W
07/10/2020 E1.00 INCH CUSTER NE PUBLIC
ALSO ESTIMATED 60 MPH WINDS
&&
SNIVELYSpecial weather statement, Jul 10, 6:08 PM MDT, 53 minutes before
Special Weather Statement National Weather Service North Platte NE 608 PM MDT Fri Jul 10 2020 NEZ004-094-110130- Sheridan-Western Cherry- 608 PM MDT Fri Jul 10 2020 ...A SEVERE THUNDERSTORM MAY AFFECT NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES... At 604 PM MDT, a severe thunderstorm was located over Rockyford, or 32 miles north of Pine Ridge, moving southeast at 45 mph. This storm will enter northern Nebraska around 730 PM MDT. Severe weather is possible with the threat of very large hail and winds in excess of 70 mph. Locations impacted include... Gordon, Cody, Merriman, Clinton, Eli, Lone Butte, Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Bayonne, Intersection of Highway 27 and Mills Road, Hoover Lake and Highway 61 Crossing The Niobrara River. This includes the following highways... Highway 20 between mile markers 96 and 164. Highway 61 between mile markers 213 and 231. LAT...LON 4300 10129 4284 10099 4267 10236 4300 10247 TIME...MOT...LOC 0004Z 311DEG 47KT 4349 10246 CDC
Local storm report, Jul 10, 6:36 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD MASON CITY 41.22N 99.30W
07/10/2020 CUSTER NE EMERGENCY MNGR
FLOOD WATERS WASHED THE FOOTERS OF A BUILDING AND IT IS
ABOUT TO FALL DOWN.
&&
CCOLELocal storm report, Jul 10, 6:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL E GATES 41.65N 99.64W
07/10/2020 U0.25 INCH CUSTER NE EMERGENCY MNGR
ABOUT 5 MILES OF CORN WAS SHREDDED BY LARGE HAIL AND
DAMAGING WINDS
&&
CCOLELocal storm report, Jul 10, 6:46 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ANSLEY 41.29N 99.38W
07/10/2020 U1.75 INCH CUSTER NE EMERGENCY MNGR
SUBSTANTIAL CROP DAMAGE BETWEEN ANSLEY AND MASON CITY
&&
CCOLEThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:53 PM MDT | Tornado Warning | LBF | Cherry | 52 min |
| Jul 10, 6:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 49 min |
| Jul 10, 7:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Jul 10, 8:10 PM MDT | Flash Flood Warning | LBF | Cherry | 3 hr |
| Jul 10, 8:14 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha, Rock | 61 min |
| Jul 10, 8:39 PM MDT | Special Weather Statement | LBF | Boyd | 51 min |
| Jul 10, 8:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker, Thomas | 59 min |
| Jul 10, 9:09 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 51 min |
| Jul 10, 9:13 PM MDT | Areal Flood Advisory | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 3 hr |
| Jul 10, 9:21 PM MDT | Special Weather Statement | LBF | Brown, Garfield, Holt, Rock, Wheeler | 54 min |
| Jul 10, 9:24 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 51 min |
| Jul 10, 9:54 PM MDT | Special Weather Statement | LBF | Cherry | 51 min |
| Jul 10, 10:10 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
| Jul 10, 10:15 PM MDT | Special Weather Statement | LBF | Garfield, Loup, Wheeler | 45 min |
| Jul 10, 10:18 PM MDT | Special Weather Statement | LBF | Logan, Thomas | 57 min |
| Jul 10, 10:44 PM MDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Jul 10, 11:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jul 10, 11:19 PM MDT | Areal Flood Advisory | LBF | Brown, Cherry | 3 hr |
| Jul 10, 11:39 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 51 min |
| Jul 11, 12:02 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 43 min |
| Jul 11, 12:30 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 45 min |
| Jul 11, 1:03 AM MDT | Severe Thunderstorm Warning | LBF | Custer | 42 min |
| Jul 11, 1:22 AM MDT | Special Weather Statement | LBF | Custer | 38 min |
| Jul 11, 1:32 AM MDT | Severe Thunderstorm Warning | LBF | Custer | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.